National Academies Press: OpenBook
« Previous: Appendixes
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×

Appendix A

Workshop Agenda

THURSDAY, JANUARY 26, 2017

08:30 AM – 09:00 AM

Registration (Continental Breakfast available)

09:00 AM – 09:30 AM (30 min.)

Welcome, Remarks from the Sponsor, and Goals for the Day

Alton Romig, Jr., Executive Officer, National Academy of Engineering

Leah Jamieson, Chair, Workshop Steering Committee

Elliot Douglas, National Science Foundation

09:30 AM – 10:00 AM (30 min.)

Stage-setting Presentation: Conclusions from survey and interviews, outline of Big Questions

Leah Jamieson, Chair, Workshop Steering Committee

10:00 AM – 10:30 AM (30 min.)

Lightning Round #1: examples/case studies on “what we do”

10:30 AM – 10:40 AM (10 min.)

Break (and move to breakout sessions)

Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×

10:40 AM – 11:25 AM (45 min.)

Breakout #1 – discussions about topics raised in the case study and examples (clustered into similar activities)

11:25 AM – 11:45 AM (20 min.)

Breakout Reports

11:45 AM – 12:30 PM (45 min.)

Plenary – issues of assessment

Barbara Bogue, PI and cofounder, SWE AWE (Society of Women Engineers’ Assessing Women and Men in Engineering) Project

Betty Shanahan, Co-PI, SWE AWE

12:30 PM – 1:45 PM (75 min.)

Lunch and Networking (lunch provided)

1:45 PM – 2:15 PM (30 min.)

Lightning Round #2: issues/problems/barriers faced and overcome (how we do it)

2:15 PM – 3:30 PM (45 min.)

Breakout #2 – discussions about topics raised on issues/barriers (clustered into similar activities)

3:30 PM – 3:45 PM (15 min.)

Break

3:45 PM – 4:15 PM (30 min.)

Breakout Reports

4:15 PM – 5:15 PM (60 min.)

Collaboration Sessions Planning Town Hall

Leah Jamieson, Chair, Workshop Steering Committee

Ken Jarboe, National Academy of Engineering

5:15 PM – 5:30 PM (15 min.)

Final Comments

Leah Jamieson, Chair, Workshop Steering Committee

5:30 PM

Adjourn

Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×

FRIDAY, JANUARY 27, 2017

08:00 AM – 08:30 AM

Registration (Continental Breakfast available)

08:30 AM – 09:15 AM (45 min.)

Keynote – State of Engineering Education

C. D. Mote, Jr. President, National Academy of Engineering

Darryll J. Pines, Dean and Nariman Farvardin Professor of Aerospace Engineering

Clark School of Engineering

University of Maryland, College Park

09:15 AM – 09:20 AM (5 min.)

Reflections from Day 1: Topics for Collaboration Sessions Announced

Leah Jamieson, Chair, Workshop Steering Committee

Kenan Jarboe, Project Director, National Academy of Engineering

09:20 AM – 10:15 AM (55 min.)

Collaboration Breakout Session 1

10:15 AM – 10:30 AM (15 min.)

Break and move to Collaboration Session 2

10:30 AM – 11:30 AM (60 min.)

Collaboration Breakout Session 2

11:30 AM – 12:15 PM (45 min.)

Brief Reports on Collaborations

12:15 PM – 12:30 PM (15 min.)

Final Reflections and Next Steps

Leah Jamieson, Chair, Workshop Steering Committee

12:30 PM

Adjourn and Networking Lunch (lunch provided)

Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×

Presentation and Breakout Sessions

What we do topics – Morning

Developing partnerships for innovation in education (student chapters and beyond)

  1. Kris Ward: SME Certified Manufacturing Technologist (CMfgT)
  2. Randi Rosebluth: SWE Collegiate Leadership Institute
  3. Bill Wepfer: ASME Industry Standards Infusion in all four years of ME/MET degree programs
  4. Phil Westmoreland: AIChE Manufacturing Institute

Promoting diversity

  1. Karl Reid: NSBE Retention Toolkit
  2. Glenda La Rue: WEPAN: TECAID – Transforming Engineering Cultures to Advance Inclusion and Diversity

Fostering interdisciplinary engineering education

  1. Melissa Prelewicz: AAES Engineering Competencies
  2. Libby Jones: EWB-USA Global Classroom

Raising awareness of engineering disciplines

  1. Nichol Campana: ASM International “Materials Camp”
  2. Bob Fine: ANS Student Conferences
  3. Chris Ciuca: SAE Collegiate Design Series

How we do it topics – Afternoon

Establishing effective intersociety collaborations

  1. Constance Thompson: NSBE 50K Coalition
  2. Bill Mahoney: ASM International “Material Advantage”

Bolstering society-university collaboration

  1. Kris Ward: SME E-learning
  2. Leslie Nolan: ASCE ExCEEd Teaching Workshop
  3. Aisha Lawrey: ASME Graduate Teaching Fellowships
  4. Phil Westmoreland: AIChE Chemical Process Safety Curriculum Module
  5. Larry Larson: IEEE Standards Organization Student Simulations
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×

Using societies to facilitate academia-industry alignment

  1. Bill Wepfer: ASME Vision 2030 Advocacy for Mechanical Engineering Education
  2. Jim Hill: AIChE Industry-Academic Alignment Workshop

Societies and informal learning

  1. Cathy Leslie: EWB-USA International Community Program
  2. Karin Anderson: SAMPE Advance Materials (and Additive Manufacturing) Bridge Building Contest
  3. [James Moore: IISE Certificate Training – cancelled]
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×

BREAKOUT SESSIONS: FRIDAY, JANUARY 27, 2017

Round One

How can engineering societies share effective practices from the 50K Coalition initiative? How can more societies get involved in the initiative? How can the 50K initiative provide a framework for setting targets for the number of female and underrepresented minority faculty?

Facilitator: Leah Jamieson

Room: 106

How can engineering societies improve the public perception of engineering via marketing à la NCAA?

Facilitator: Gregory Washington

Room: 103

What role can engineering societies play in helping engineering education align with the pace of change in the field?

Facilitator: John Wall

Room: 105

Round Two

What role can engineering societies play in influencing the criteria for faculty success, including promotion, tenure, and recognition?

Facilitator: Don Giddens

Room: 106

How can engineering societies undertake joint projects and design competitions using the Grand Challenges framework?

Facilitator: Asad Madni

Room: 103

What is the role of engineering societies in providing training as part of engineering education?

Facilitator: Anne Spence

Room: 105

Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×
Page 51
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×
Page 52
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×
Page 53
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×
Page 54
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×
Page 55
Suggested Citation:"Appendix A: Workshop Agenda." National Academy of Engineering. 2017. Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/24878.
×
Page 56
Next: Appendix B: Survey and Interviews »
Engineering Societies and Undergraduate Engineering Education: Proceedings of a Workshop Get This Book
×
Buy Paperback | $45.00 Buy Ebook | $36.99
MyNAP members save 10% online.
Login or Register to save!
Download Free PDF

Engineering professional societies in the United States are engaged in a wide range of activities involving undergraduate education. However, these activities generally are not coordinated and have not been assessed in such a way that information about their procedures and outcomes can be shared. Nor have they been assessed to determine whether they are optimally configured to mesh with corresponding initiatives undertaken by industry and academia. Engineering societies work largely independently on undergraduate education, leaving open the question of how much more effective their efforts could be if they worked more collaboratively—with each other as well as with academia and industry. To explore the potential for enhancing societies’ role at the undergraduate level, the National Academy of Engineering held a workshop on the engagement of engineering societies in undergraduate engineering education. This publication summarizes the presentations and discussions from the workshop.

  1. ×

    Welcome to OpenBook!

    You're looking at OpenBook, NAP.edu's online reading room since 1999. Based on feedback from you, our users, we've made some improvements that make it easier than ever to read thousands of publications on our website.

    Do you want to take a quick tour of the OpenBook's features?

    No Thanks Take a Tour »
  2. ×

    Show this book's table of contents, where you can jump to any chapter by name.

    « Back Next »
  3. ×

    ...or use these buttons to go back to the previous chapter or skip to the next one.

    « Back Next »
  4. ×

    Jump up to the previous page or down to the next one. Also, you can type in a page number and press Enter to go directly to that page in the book.

    « Back Next »
  5. ×

    Switch between the Original Pages, where you can read the report as it appeared in print, and Text Pages for the web version, where you can highlight and search the text.

    « Back Next »
  6. ×

    To search the entire text of this book, type in your search term here and press Enter.

    « Back Next »
  7. ×

    Share a link to this book page on your preferred social network or via email.

    « Back Next »
  8. ×

    View our suggested citation for this chapter.

    « Back Next »
  9. ×

    Ready to take your reading offline? Click here to buy this book in print or download it as a free PDF, if available.

    « Back Next »
Stay Connected!